West Virginia, 2007

Ice Storm in West Virginia, December 15 to 16, 2007

December 15 to 16, 2007 · NWS RNK · 2 events in 2 counties and zones

Low pressure moving northeast across the area resulted in ice accumulations of a quarter inch.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Low pressure moving northeast across the area resulted in ice accumulations of a quarter inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 15, 8:35 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Dec 15, 8:35 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
835 PM EST SAT DEC 15 2007

.SYNOPSIS...
AN AREA OF LOW PRESSURE OVER WESTERN TENNESSEE THIS EVENING WILL
MOVE NORTHEAST INTO THE OHIO VALLEY OVERNIGHT BRINGING A MIX OF
RAIN AND FREEZING RAIN TO THE REGION. MEANWHILE A NEW LOW WILL
FORM ALONG THE MID-ATLANTIC COAST SUNDAY AFTERNOON CREATING A
STRONG PRESSURE GRADIENT AND VERY HIGH WINDS INTO SUNDAY NIGHT.

&&

.NEAR TERM /THROUGH SUNDAY/...
SYSTEM IS EVOLVING ABOUT AS ADVERTISED THIS EVENING WITH FREEZING
RAIN OVER THE NEW RIVER VALLEY AND POINTS TO THE NORTHEAST. TEMPS
ACROSS THE NRV FELL INTO THE UPPER 20S EARLIER AND ARE NOW
STARTING TO REBOUND SLIGHTLY AS THE PRECIPITATION INTENSITY
INCREASES. ICE SEEMS TO BE HAVING SOME DIFFICULTY IN ACTUALLY
BUILDING UP ONTO SURFACES AT THESE HIGHER RATES AS WELL. IN THE
ROANOKE VALLEY METAR AND MESONET REPORTS INDICATE A VERY MARGINAL
THERMAL PROFILE AS ROA ASOS HAS BOUNCED BETWEEN 32 AND 34 AND
DOWNTOWN SITES ARE STILL ABOVE FREEZING. FAVORED LOCATIONS IN
HIGHER TERRAIN SUCH AS BENT MOUNTAIN MAY SEE ENOUGH COOLING TO
ACCUMULATE ICE...AS SUCH WILL MAINTAIN WARNINGS AND ADVISORIES
ISSUED EARLIER. COLD AIR WILL BE TOUGH TO DISLODGE OVER THE
VIRGINIA HIGHLANDS WHERE HOT SPRINGS HAS BEEN IN THE MID-20S ALL
EVENING...AND GREENBRIER VALLEY BUT EVEN THERE HAVE SEEN TEMPS
BEGIN TO RESPOND SLOWLY.

MODEL QPF FROM THE GFS AND ECMWF IS FAIRLY TYPICAL OF A MILLER B
EVENT WITH A RELATIVE MINIMUM ALONG THE SPINE OF THE APPS...SO
EXPECTING PCPN AMOUNTS TO BE ABOUT A 1/2 TO 3/4 OF AN INCH OF
LIQUID WHILE AREAS TO THE EAST APPROACH AN INCH. THIS WILL
TRANSLATE INTO UP TO A HALF INCH OF ICE IN THE HIGHER ELEVATIONS
ACROSS THE NORTHERN PORTIONS OF THE CWA. THINK WE WILL SEE LESSER
AMOUNTS IN LOWER ELEVATIONS. ALSO THINK MOST ICE WILL ACCUMULATE
ON ELEVATED SURFACES AS WELL AS BRIDGES AND OVERPASSES AS ROADWAYS
REMAIN ON THE WARM SIDE DUE TO THE WARM OF THE PAST WEEK.

TEMPS WILL SLOWLY WARM OVERNIGHT AS TEMPS ALOFT WARM APPROACH 10C.
RAIN FALLING THRU THIS WARM LAYER WILL HELP TO BRING SFC TEMPS UP
SLOWLY WITH HELP FROM THE LATENT HEAT RELEASE DUE TO FREEZING. BY
12Z EXPECT MOST TEMPS TO BE ABOVE FRZG EXCEPT FOR SOME SPOTS IN THE
FAR NORTH. SO WE SHUD GET A PERIOD OF MELTING BEFORE THE COLD FRONT
BLASTS THRU AND BRINGS VERY HIGH WINDS TO THE AREA. THEREFORE TREES
AND POWER LINES MAY NOT BE HEAVY LADEN WITH ICE BY THE TIME DAMAGING
WINDS ARRIVE. THIS WILL HELP MINIMIZE THE DAMAGE.

IN TERMS OF THE WIND POTENTIAL FOR TOMORROW: 18Z MODEL RUNS
CONTINUE TO SHOW A TIGHT PRESSURE GRADIENT ACROSS THE CWA SUNDAY
AFTERNOON AS THE SFC LOW ALONG THE COAST BECOMES THE PRIMARY LOW
AND DEEPENS RAPIDLY BETWEEN 18 AND 00Z SUNDAY. MODEL SOUNDINGS AND
CROSS SECTIONS SHOW A STRONG LOW LEVEL JET OF 60+ KNOTS...AND A
WELL MIXED AIRMASS BY LATE AFTERNOON. MOMENTUM TRANSFER BELOW THE
INVERSION WILL EASILY BRING WIND GUSTS OF GREATER THAN 40
KNOTS...AND HIGHER ELEVATIONS FROM THE SPINE OF THE APPALACHIANS
EASTWARD TO THE BLUE RIDGE SHOULD EASILY SEE WIND GUSTS GREATER
THAN 50 KNOTS. SO...WE HAVE ISSUED A HIGH WIND WARNING FROM NOON
SUNDAY THROUGH 400 AM MONDAY FOR WIND GUSTS OF 55 TO 65 MPH FOR
THE NRN MTNS OF NC...NORTHWARD ALONG THE BLUE RIDGE IN SOUTHWEST
VA AND INCLUDING THE NEW RIVER VALLEY...ROANOKE AND SOUTHERN
SHENANDOAH VALLEYS...AND THE ALLEGHANY HIGHLANDS. STRONGEST WINDS
ARE ACROSS THE NRN CWA CLOSER TO THE DEEPENING SFC LOW...SO THE
HIGH WIND WARNING WAS EXTENDED INTO THE SW VA FOOTHILL COUNTIES OF
PATRICK...FRANKLIN...BEDFORD AND AMHERST. EITHER SIDE OF THE
WARNING WE ISSUED WIND ADVISORIES FOR THE SAME TIME PERIOD TO
ACCOUNT FOR WIND GUSTS UP TO 55 MPH. ANY LOCATIONS THAT RECEIVE
ICING FROM FREEZING RAIN TONIGHT WILL BE EVEN MORE SUSCEPTIBLE TO
DAMAGE FROM THESE WINDS...AND POWER OUTAGES.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
STRONG PRESSURE GRADIENT CONTINUES INTO THE EARLY PART OF SUNDAY
NIGHT BUT WEAKENS NOTABLY BY MORNING. GOOD WRAP AROUND UPSLOPE
MOISTURE WILL HELP GENERATE SOME SNOW ACROSS PRIMARILY THE PREFERRED
UPSLOPE AREAS OF SOUTHEAST WEST VIRGINIA. MAY BE CLOSE TO ACHIEVING
SNOW ADVISORY CRITERIA IN THIS AREA. THE SITUATION WILL CONTINUE TO
BE MONITORED BY FUTURE SHIFTS.  MONDAY MORNING ANY REMAINING SHOW
SHOWERS IN THE SE WV MOUNTAINS WILL BE ON THE DECREASE...AND WIND
SPEEDS ALSO WILL BE ON THE DECLINE. EAST OF THE BLUE RIDGE SKIES
SHOULD BE CLEAR WITH SOME REMAINING CLOUD COVER IN THE
MOUNTAINS...BUT THESE TOO WILL BE ON THE DECREASE. BY MONDAY NIGHT
THE PRESSURE GRADIENT WILL DECREASE EVEN MORE AS THE CENTER OF
SURFACE HIGH PRESSURE APPROACHES THE WESTERN PARTS OF THE REGION.
SKIES SHOULD BE MOSTLY CLEAR TO CLEAR. MUCH COLD AIR WILL ALSO
ACCOMPANY THE HIGH WITH TEENS FOR LOWS IN THE MOUNTAINS AND LOWER
20S IN THE PIEDMONT.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
WE WILL TRANSITION TO A MORE PERSISTENT ZONAL FLOW ACROSS CENTRAL
AND EASTERN CONUS WITH A SERIES OF WAVES TRAVERSING THIS FLOW INTO
OUR AREA. THE FIRST WILL PROGRESS MAINLY NORTH OF THE REGION
WEDNESDAY WITH ONLY THE WESTERN SLOPES OF THE SE WV MOUNTAINS HAVING
SOME ISOLATED SHOWERS/SNOW SHOWERS. THE SECOND WAVE WILL HAVE A
GREATER IMPACT ON OUR WEATHER. THIS ONE WILL PROGRESS OUT OF
OKLAHOMA EASTWARD AND BRING FIRST WARM FRONT ASSOCIATED RAIN TO THE
AREA WEDNESDAY NIGHT INTO THURSDAY...AND THEN THURSDAY NIGHT INTO
FRIDAY SHOWERS LOOK MORE PROMISING AS THE ASSOCIATED COLD FRONT
APPROACHES AND THEN MOVES THROUGH THE AREA. NOT FAR BEHIND THIS
SYSTEM WILL BE ANOTHER SYSTEM EJECTING OUT OF OK/TX AND APPROACHING
THE AREA STARTING TO BRING PRECIPITATION INTO THE FORECAST ON SATURDAY.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
IFR WILL CONTINUE OVERNIGHT FOR MOST SITES...ALTHOUGH BLF/LWB WILL
BREAK OUT FIRST...AND MAY EVEN BOUNCE BETWEEN IFR/MVFR CIGS AS
DOWNSLOPING SE WINDS AND WAA CONTINUE. A SLUG OF RAIN NOW OVER THE
SOUTHEAST WILL MOVE INTO ROA/LYH/DAN LATER TONIGHT...KEEPING THEM
IN IFR CIGS AND VIS TOO FOR A PERIOD TONIGHT. LWB CAN CONTINUE TO
EXPECT MARGINAL FZRA TONIGHT WITH TEMPS SITTING NEAR 32F UNTIL
LATE TONIGHT WHEN THE WARM AIR PUNCH WINS. -FZRA STILL POSSIBLE AT
ROA/LYH TONIGHT UNTIL THE HEAVIER RAIN ARRIVES.

BIG IMPACT TOMORROW WITH WIDESPREAD STRONG WIND GUSTS AT ALL
TERMINALS. THIS WILL OCCUR IN CONJUNCTION WITH OCCLUDED FRONT
CROSSING THE REGION FROM 12Z-16Z. GUSTS TO 40KTS WILL OCCUR JUST
BEHIND THE BOUNDARY AT KLWB...WITH CIG AND VIS RESTRICTIONS DUE TO
DEVELOPING SNOW SHOWERS WITH UPSLOPE FLOW AND MOISTURE STILL
AVAILABLE TO 8KFT. THIS WILL ALSO OCCUR AT KBLF SUN AFTERNOON TO A
LESSER DEGREE. WITH SKIES CLEARING AND SUNSHINE POPPING OUT AT
KROA...STRONG WINDS WILL BE ABLE TO MIX DOWN TO THE SURFACE...WITH
40KT GUSTS LIKELY THERE ALSO AROUND 18Z. WINDS WILL BE SOMEWHAT
WEAKER AT KLYH AND KDAN...BUT SKIES WILL ALSO BE CLEARING THERE.

MVFR/IFR CONDITIONS WILL CONTINUE IN SNOW SHWS SUNDAY NIGHT AT
KLWB...AND PERHAPS ALSO KBLF UNTIL EARLY MONDAY. ELSEWHERE VFR
CONDITIONS ARE EXPECTED FOLLOWING THIS SYSTEM MONDAY THROUGH
WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FROM 12 PM SUNDAY TO 4 AM EST MONDAY FOR
     VAZ010>020-022>024-032>035.
     ICE STORM WARNING UNTIL 9 AM EST SUNDAY FOR VAZ011-014-016>020-
     022>024-034-035.
     FREEZING RAIN ADVISORY UNTIL 9 AM EST SUNDAY FOR VAZ010-012-
     013-015-032-033-045>047.
     WIND ADVISORY FROM 12 PM SUNDAY TO 4 AM EST MONDAY FOR VAZ007-
     009-043>047-058-059.
NC...HIGH WIND WARNING FROM 12 PM SUNDAY TO 4 AM EST MONDAY FOR
     NCZ001-002-018.
     FREEZING RAIN ADVISORY UNTIL 9 AM EST SUNDAY FOR NCZ001>003-
     018-019.
     WIND ADVISORY FROM 12 PM SUNDAY TO 4 AM EST MONDAY FOR
     NCZ003>006-019-020.
WV...ICE STORM WARNING UNTIL 9 AM EST SUNDAY FOR WVZ044-045.
     FREEZING RAIN ADVISORY UNTIL 9 AM EST SUNDAY FOR WVZ042-043.
     WIND ADVISORY FROM 12 PM SUNDAY TO 4 AM EST MONDAY FOR
     WVZ042>045.

&&

SYNOPSIS...PC
NEAR TERM...JS/PC
SHORT TERM...DS
LONG TERM...DS
AVIATION...KM
Hazardous weather outlook, Dec 15, 9:29 PM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 PM EST SAT DEC 15 2007

VAZ011-014-016>020-022>024-034-035-170230-
GILES-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
929 PM EST SAT DEC 15 2007

...ICE STORM WARNING IN EFFECT UNTIL 9 AM EST SUNDAY...
...HIGH WIND WARNING IN EFFECT FROM 12 PM SUNDAY TO 4 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.
   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ013-170230-
PULASKI-
929 PM EST SAT DEC 15 2007

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM EST SUNDAY...
...HIGH WIND WARNING IN EFFECT FROM 12 PM SUNDAY TO 4 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

WIDESPREAD RAIN AND FREEZING RAIN ARE EXPECTED TONIGHT. ANY ICE
ACCUMULATION IS EXPECTED TO BE LESS THAN ONE TENTH OF AN INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.
   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ044-045-170230-
MONROE-GREENBRIER-
929 PM EST SAT DEC 15 2007

...ICE STORM WARNING IN EFFECT UNTIL 9 AM EST SUNDAY...
...WIND ADVISORY IN EFFECT FROM 12 PM SUNDAY TO 4 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-002-018-VAZ010-012-015-032-033-170230-
ASHE-ALLEGHANY NC-WATAUGA-BLAND-WYTHE-GRAYSON-PATRICK-FRANKLIN-
929 PM EST SAT DEC 15 2007

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM EST SUNDAY...
...HIGH WIND WARNING IN EFFECT FROM 12 PM SUNDAY TO 4 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

WIDESPREAD RAIN AND FREEZING RAIN ARE EXPECTED TONIGHT. ANY ICE
ACCUMULATION IS EXPECTED TO BE LESS THAN ONE TENTH OF AN INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.
   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ003-019-VAZ045>047-WVZ042-043-170230-
SURRY-WILKES-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-
929 PM EST SAT DEC 15 2007

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM EST SUNDAY...
...WIND ADVISORY IN EFFECT FROM 12 PM SUNDAY TO 4 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

WIDESPREAD RAIN AND FREEZING RAIN ARE EXPECTED TONIGHT. ANY ICE
ACCUMULATION IS EXPECTED TO BE LESS THAN ONE TENTH OF AN INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ007-009-170230-
TAZEWELL-SMYTH-
929 PM EST SAT DEC 15 2007

...WIND ADVISORY IN EFFECT FROM 12 PM SUNDAY TO 4 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ004>006-020-VAZ043-044-058-059-170230-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
CHARLOTTE-
929 PM EST SAT DEC 15 2007

...WIND ADVISORY IN EFFECT FROM 12 PM SUNDAY TO 4 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Dec 15, 8:47 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
847 PM EST SAT DEC 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     NON-TSTM WND     TAZEWELL                37.12N 87.52W
12/15/2007                   TAZEWELL           VA   MESONET

            50 MPH WIND GUST AT TAZEWELL MIDDLE SCHOOL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, Monroe

When
December 15, 11:00 PM EST to December 16, 1:00 PM EST
Where
Monroe forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.560, -80.551 (the zone’s center; the record gives no point)

Ice accumulations of one quarter inch were reported at higher elevations, including Peters Mountain.

Ice Storm, Greenbrier

When
December 15, 11:00 PM EST to December 16, 1:00 PM EST
Where
Greenbrier forecast zone
Property damage
$10,000
Reported by
Trained Spotter

Ice accumulations of one quarter of an inch occurred in the higher elevations.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66115, 66120.